Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 1:57 PM EST for Carroll County, Indiana. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 1:57 PM EST (18:57 UTC)
- Expired
- May 23, 2004, 2:30 PM EST
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Carroll County, IN
The radar
The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 2:08 PM EST | HAIL 0.88 | Yeoman, IN | |
| May 23, 2:08 PM EST | HAIL 0.88 | Yeoman, IN | |
| May 23, 2:08 PM EST | HAIL 0.88 | Yeoman, IN | |
| May 23, 2:14 PM EST | HAIL 0.75 | Burnettsville, IN | |
| May 23, 2:16 PM EST | HAIL 0.75 | 2 E Burnettsville, IN | |
| May 23, 2:30 PM EST | TSTM WND DMG | Brookston, IN | TREES AND POWERLINES DOWN THROUGHOUT SOUTHERN WHITE COUNTY |
| May 23, 2:30 PM EST | HAIL 1.75 | Brookston, IN | HAIL FELL FOR ABOUT 15 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:10 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 231857 SVRIND INC015-231930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 158 PM EST SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA * UNTIL 230 PM EST * AT 157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF YEOMAN...OR ABOUT 13 MILES NORTH OF LAFAYETTE...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YEOMAN AROUND 205 PM EST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 4059 8702 4058 8670 4071 8648 4087 8669 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:40 AM EST, 11 hours 17 minutes earlier.
Area forecast discussion, May 23, 2:40 AM EST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 240 AM EST SUN MAY 23 2004 .DISCUSSION...LOW PRES CENTERED OVR SE NB AND NE KS AND IR PIX SHOWING LARGE MCS OVR IA. NATIONAL RADAR MOSAICS SHOW LINE OF STRONG TSRA FM SW WI...ACRS IA TO NE KS. SRLY FLOW CONTINUES ACRS THE FA WITH DEWPOINTS A BIT COOLER THIS AM...IN THE MIDDLE 60S. WARM FRONT STILL LINGERING ALONG THE INDIANA/MI BOARDER. FCST CHALLENGE TDY WL BE POPS. MODELS IN OK AGREEMENT TODAY BRINGING STRONG S/W THROUGH THE GRT LKS AND NRN INDIANA LATE THIS AFTERNOON AND EVENING. H7 TEMPS REMAIN QUITE WARM...NEAR 10C...HOWEVER THE DYNAMICS WITH THE S/W SHUD BE ENOUGH TO GET THROUGH THE CAP. FURTHERMORE AS THE LOW PRES SYS PUSHES NE TO THE GRT LKS...TRAILING CD FRONT WL PUSH FARTHER SOUTH. TIME SECTIONS CONTINUE TO SHOW VERY MOIST LWR LVLS...BUT THIS TIME HAVE SOME DECENT VV LATE THIS AFTERNOON AND EVENING. DYNAMICS LOOK BEST ACRS THE NRN PART OF FA AND WL FOCUS HIGHER POPS THERE AND TAPER POPS LOWER TO THE SE. GIVEN THE HISTORY OF THIS PATTERN ALONG WITH TIMING OF SYSTEM EXPECT SOME STRONG TO SEVERE STORMS ACRS INDIANA. ETA SOUNDINGS SHOW LI/S NEAR -7 THIS AFTERNOON WITH NEAR 2000 J/KG CAPE. WINDS LOOK PRETTY UNIDIRECTIONAL...HENCE MAIN THREATS LOOK TO BE STRAIGHT LINE WINDS AND HAIL. WL NEED TO KEEP AN EYE ON THE TSRA OVR IL/IA AS THEIR PROPAGATION COULD ONCE AGAIN BRUSH THE NRN PART OF THE FA THIS AM. HOWEVER H8-H3 THICKNESS SUPPORTS PROPAGATION FARTHER NORTH...ALONG THE FRONTAL BOUNDARY. AFTER THE S/W DEPARTS ON SUNDAY NIGHT WEAK RIDGING BUILDS ACRS INDIANA AND TIME SECTIONS SHOW A DRY ATMOS WITH SOME SUBSIDENCE FOR MONDAY...HOWEVER FRONTAL BOUNDARY CONTINUES TO LINGER ACRS CENTRAL INDIANA. MODELS DIFFER A BIT ON POSITION AND STRENGTH OF NEXT S/W PUSHING THROUGH THE GRT LKS ON MON NIGHT. ETA LOOKS LIKE IT MAY SUFFERING FROM CONVECTIVE FEEDBACK WHILE GFS LOOKS QUITE UNORGANIZED. HOWEVER THEY DO AGREE THAT SOMETHING SHUD BE COMING THROUGH. WL CONTINUE MENTION OF POPS ON MONDAY NIGHT ALTHOUGH CONFIDENCE ON STRENGTH IS LOW. WITH LITTLE CHANGE IN THE AIRMASS WL STICK NEAR PERSISTENCE FOR HIGHS TDY...HOWEVER WITH A FEW MORE CLDS EXPECTED NEAR THE FRONT MAY LEAN A BIT COOLER THERE. MAV LOWS LOOK REASONABLE CONSIDERING CURRENT DEWPOINTS. WL STICK CLOSE HERE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUMA
Hazardous weather outlook, May 23, 5:21 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
In the hours before
Special weather statement, May 23, 10:16 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1016 AM EST SUN MAY 23 2004 INZ021-029>031-036>040-232100- CARROLL-HOWARD-TIPPECANOE-CLINTON-TIPTON-MADISON-HAMILTON-MONTGOMERY- BOONE- 1016 AM EST SUN MAY 23 2004 ...TORNADO WATCH #259 REMAINS IN EFFECT... THIS TORNADO WATCH IS IN EFFECT UNTIL 400 PM EST.
Special weather statement, May 23, 10:49 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1049 AM EST SUN MAY 23 2004 INZ043>049-051>057-060>065-067>072-232100- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 1049 AM EST SUN MAY 23 2004 ...TORNADO WATCH #260 REMAINS IN EFFECT... THE WATCH IS IN EFFECT UNTIL 400 PM EST.
Local storm report, May 23, 1:29 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 3 W CLINTON 39.66N 87.46W
05/23/2004 0.75 INCH VERMILLION IN LAW ENFORCEMENT
DIME SIZE HAIL IN CENTENARY
&&
SALLYLocal storm report, May 23, 1:36 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 1 W CLINTON 39.66N 87.42W
05/23/2004 1.75 INCH VERMILLION IN AMATEUR RADIO
&&
SALLYLocal storm report, May 23, 1:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
&&
SALLYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:11 PM EST | Severe Thunderstorm Warning | IND | Vigo | 34 min |
| May 23, 1:27 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 33 min |
| May 23, 1:43 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 32 min |
| May 23, 2:54 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 36 min |
| May 23, 5:05 PM EST | Severe Thunderstorm Warning | IND | Parke | 25 min |
| May 23, 5:22 PM EST | Severe Thunderstorm Warning | IND | Putnam | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.